Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Green Bay, WI

September 17, 2018Brown County, Outagamie County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 17, 2018, 7:35 PM CDT for Brown County, Outagamie County, Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2018, 7:35 PM CDT (00:35 UTC)
Expired
Sep 17, 2018, 8:15 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, WI, Outagamie County, WI

The radar

The Green Bay radar (KGRB), 23 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 7:45 PM CDTTSTM WND DMGKimberly, WITREES DOWN. TIME ESTIMATED.
Sep 17, 7:52 PM CDTTSTM WND GST 48Appleton, WITIME ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WUUS53 KGRB 180035
SVRGRB
WIC009-087-180115-
/O.NEW.KGRB.SV.W.0062.180918T0035Z-180918T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
735 PM CDT MON SEP 17 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southwestern Brown County in northeastern Wisconsin...
  Southeastern Outagamie County in northeastern Wisconsin...

* Until 815 PM CDT.

* At 734 PM CDT, a severe thunderstorm was located near Appleton,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Appleton, Kaukauna, Little Chute, Kimberly, Darboy, Bellevue Town,
  De Pere, Ashwaubenon, Allouez and Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

&&

LAT...LON 4445 8860 4445 8792 4424 8792 4424 8859
TIME...MOT...LOC 0034Z 264DEG 26KT 4435 8843 

HAIL...<.75IN
WIND...60MPH
 
$$

Skowronski
3 follow-up statements
893 
WWUS53 KGRB 180051
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
751 PM CDT MON SEP 17 2018

WIC009-087-180115-
/O.CON.KGRB.SV.W.0062.000000T0000Z-180918T0115Z/
Brown WI-Outagamie WI-
751 PM CDT MON SEP 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BROWN AND SOUTHEASTERN OUTAGAMIE COUNTIES...

At 750 PM CDT, a severe thunderstorm was located near Little Chute,
or near Appleton, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Appleton, Kaukauna, Little Chute, Kimberly, Darboy, Bellevue Town, De
Pere, Allouez, Ledgeview and Combined Locks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4444 8840 4445 8792 4424 8792 4424 8841
TIME...MOT...LOC 0050Z 268DEG 29KT 4432 8829 

HAIL...<.75IN
WIND...60MPH
 
$$

Skowronski
245 
WWUS53 KGRB 180107
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
807 PM CDT MON SEP 17 2018

WIC087-180116-
/O.CAN.KGRB.SV.W.0062.000000T0000Z-180918T0115Z/
Outagamie WI-
807 PM CDT MON SEP 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OUTAGAMIE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning had moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4436 8819 4436 8792 4424 8792 4424 8819
TIME...MOT...LOC 0106Z 268DEG 29KT 4433 8812 

$$

WIC009-180115-
/O.CON.KGRB.SV.W.0062.000000T0000Z-180918T0115Z/
Brown WI-
807 PM CDT MON SEP 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BROWN COUNTY...

At 806 PM CDT, a severe thunderstorm was located 8 miles northeast 
of Kaukauna, or 13 miles southwest of Green Bay, moving east at 35 
mph. The storm has weakened in the past 10 minutes, but still 
appeared capable of producing damaging wind gusts.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wrightstown, Morrison, Holland, Greenleaf, Askeaton, Wayside, Shirley
and Lark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4436 8819 4436 8792 4424 8792 4424 8819
TIME...MOT...LOC 0106Z 268DEG 29KT 4433 8812 

HAIL...<.75IN
WIND...60MPH
 
$$

Skowronski
539 
WWUS53 KGRB 180118
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
818 PM CDT MON SEP 17 2018

WIC009-180126-
/O.EXP.KGRB.SV.W.0062.000000T0000Z-180918T0115Z/
Brown WI-
818 PM CDT MON SEP 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN COUNTY HAS
EXPIRED...
                
The storm which prompted the warning had weakened a little. It still 
appears capable of producing isolated 50 mph wind gusts as it moves 
across southern Brown county.  However, since the storm had weakened 
below severe limits, the warning has been allowed to expire.

LAT...LON 4436 8819 4436 8792 4424 8792 4424 8819
TIME...MOT...LOC 0116Z 269DEG 24KT 4432 8804 

$$

Skowronski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:05 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 17, 3:05 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
305 PM CDT Mon Sep 17 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 304 PM CDT Mon Sep 17 2018

Another very warm day across much of the region with temperatures
in the 80s to lower 90s. Cooler air was now working into northern
Vilas County where temperatures were in the lower to middle 80s.

For tonight, the cold front will continue to sag southward with
gusty north/northeast winds just behind it as well as low clouds
which lag several hours behind the front. Main concern for tonight
will be the chances of thunderstorms. First cluster of storms
was across eastern Minnesota and was now moving into far western
Wisconsin. Latest HRRR model indicated this cluster would work
into western Wisconsin and then dissipate by the time it got
to Wausau. Latest mesoanalysis indicated mixed layer capes 500
to 1000 J/KG across central Wisconsin. Would expect cluster of
storms to move a little further east than the HRRR was suggesting
before dissipating. Behind the first cluster of storms, more
showers and storms are expected to develop west of the area
and the move into the region late this evening, if not overnight
and continue into Tuesday morning. There is expected to be a break
in the rain later tomorrow morning into tomorrow afternoon before
more rain returns Tuesday night. High temperatures on Tuesday
should be some 15 to 20 degrees cooler than today.

.LONG TERM...Tuesday Night Through Monday
Issued at 304 PM CDT Mon Sep 17 2018

Transition to cooler and more unsettled weather expected through
much of the upcoming work week as a front meanders through the CWA.
The greatest potential for heavier rainfall and stronger storms will
be Wednesday into Wednesday night and especially on Thursday.

Tuesday night through Thursday night: Zonal flow and the outer edges
of a weak surface ridge will remain in place through Tuesday
evening; however, a warm front is expected to lift north as it
initially stretches from around the NE/SD border eastward to
southern WI/northern IL. This will be ahead of a low pressure system
that is expected to eject/deepen across Colorado. Ahead of the low
and along the warm front, moisture and warm air advection will
increase from the south late Tuesday night.

The warm front is expected to lift through the CWA late Wednesday
afternoon into Wednesday night. This will be the main focus for
precipitation through Thursday afternoon. Indications are that a LLJ
will develop ahead of the deepening low. This would help to increase
moisture flow and forcing over the warm front, which would lead to
the potential for heavier rainfall. Current thinking is that a
widespread 1 to 2 inches of rainfall across much of CWA Wednesday
night through Thursday night. PWAT values are progged to be around 1
- 2 inches for this time period, which is around 150% to 200% of
normal for this time of year. The low pressure center is progged to
slide over north-central WI Thursday afternoon into Thursday evening
based on the GEM/GFS/EC; however, the NAM is farther southeast with
the low track. If the northwestern solutions pan out, this would
lead to the potential for some strong to severe thunderstorms late
Thursday afternoon into Thursday evening. The northwest third of the
CWA would likely remain on the cooler side of the low with any of
the solutions, helping to lower the severe potential, while the rest
of the CWA may be in the warmer/more moist (dewpoints possibly in
the low 70s) sector to the southeast of the low and ahead of the
cold front. Instability may increase, possibly up to 1000-2000 J/kg
ahead of the front along with deep-layer shear values in the 45 to
55 kt range. Shear vectors also look to be perpendicular to the cold
front favoring a more organized severe event. Again, this is a
possibility, but there is still some disagreement among the models
at this point in overall cloud cover and the exact track of the low.
In fact, if the NAM solution verifies, then it would keep most of
the CWA on the cooler side of the low, still rainy, but a lower risk
of severe storms. Will definitely be a system to watch Thursday
afternoon into Thursday evening. At this point decided to highlight
in the potential in the HWO.

Rest of the extended: Friday morning, the cold front will be to the
east and southeast of the area as dry high pressure builds in,
allowing for more tranquil and cooler conditions. This will be the
case into the upcoming weekend as zonal flow remains in place and
only minor disturbances push through the area. Consensus worked well
for this time period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1157 AM CDT Mon Sep 17 2018

A cold front will move across the region this afternoon
and then slowly south of the area later tonight. This
front is expected to bring a chance of showers or thunderstorms
to central and northeast Wisconsin later this afternoon into
this evening. Additional shower activity is also expected later
this evening into Tuesday morning. Behind the cold front, gusty
northerly winds are expected near the Bay of Green Bay and Lake
Michigan along with low clouds. MVFR CIGS are expected to drop
southward across the area later tonight into Tuesday morning.
IFR CIGS are possible across the far north, including at KRHI.
A slow improvement in CIGS are expected Tuesday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Eckberg
LONG TERM......Cooley
AVIATION.......Eckberg
Hazardous weather outlook, Sep 17, 2:40 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
240 PM CDT Mon Sep 17 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
240 PM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Widespread severe
weather is not expected, but a few strong storms with gusty
winds and hail are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance of thunderstorms at times from Tuesday through
Thursday night. Some thunderstorms may be strong to severe
Thursday afternoon into Thursday evening. Heavy rainfall is
possible from Wednesday afternoon into Thursday night, but timing
and amounts are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

LMZ521-522-541>543-181945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
240 PM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight which may pose a
hazard to mariners.

Hazardous conditions to small craft are expected tonight on Lake
Michigan, due to increasing northeast winds and building waves.
Boaters on Green Bay are urged to exercise caution tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Thunderstorms are possible at times from Tuesday through Thursday
night. Any storms may pose a hazard to mariners.

Conditions that are hazardous to small craft may develop on Lake
Michigan Thursday into Thursday night.

Eckberg/Cooley

In the hours before

Local storm report, Sep 17, 6:21 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
621 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     BABCOCK                 44.29N 90.13W
09/17/2018                   WOOD               WI   LAW ENFORCEMENT

            TREES DOWN

&&

BERSCH
Special weather statement, Sep 17, 6:39 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
639 PM CDT MON SEP 17 2018

WIZ022-039-040-180015-
Kewaunee-Door-Brown-
639 PM CDT MON SEP 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BROWN...KEWAUNEE AND
SOUTHERN DOOR COUNTIES...

At 638 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sturgeon Bay to 8 miles south of
Pulaski. Movement was southeast at 30 mph.

Winds in excess of 40 mph and heavy rain are possible with these
storms.

Locations impacted include...
Green Bay, Sturgeon Bay, Kewaunee, Bay Shore Park, Algoma, Luxemburg,
Bellevue Town, Oneida, De Pere and Howard.

LAT...LON 4454 8741 4439 8746 4436 8815 4464 8821
      4468 8809 4468 8799 4471 8799 4474 8789
      4471 8792 4463 8793 4469 8780 4480 8771
      4488 8744 4478 8725
TIME...MOT...LOC 2338Z 293DEG 26KT 4479 8730 4453 8820

Skowronski
Local storm report, Sep 17, 6:46 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
646 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     NEKOOSA                 44.31N 89.88W
09/17/2018  E45 MPH          WOOD               WI   AMATEUR RADIO

&&

BERSCH
Local storm report, Sep 17, 7:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
715 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     WISCONSIN RAPIDS        44.40N 89.84W
09/17/2018  M48 MPH          WOOD               WI   ASOS

&&

BERSCH
Special weather statement, Sep 17, 7:26 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
726 PM CDT MON SEP 17 2018

WIZ038-039-180115-
Outagamie-Brown-
726 PM CDT MON SEP 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROWN AND SOUTHERN
OUTAGAMIE COUNTIES...

At 726 PM CDT, a strong thunderstorm was located 8 miles northwest of
Appleton, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Appleton, Kaukauna, Little Chute, New London, Kimberly, Darboy, De
Pere, Greenville, Combined Locks and Wrightstown.

LAT...LON 4441 8873 4441 8801 4424 8803 4424 8873
TIME...MOT...LOC 0026Z 264DEG 26KT 4434 8852

Skowronski
Local storm report, Sep 17, 7:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
730 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     AMHERST                 44.45N 89.28W
09/17/2018                   PORTAGE            WI   TRAINED SPOTTER

            TREES DOWN

0720 PM     TSTM WND GST     4 ESE GREEN BAY         44.49N 87.93W
09/17/2018  E45.00 MPH       BROWN              WI   NWS EMPLOYEE

            PEA SIZE HAIL ALSO REPORTED

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:26 PM CDTSpecial Weather StatementGRBOutagamie49 min
Sep 17, 7:43 PM CDTSpecial Weather StatementGRBBrown47 min
Sep 17, 7:48 PM CDTAreal Flood AdvisoryGRBBrown117 min
Sep 17, 8:29 PM CDTSpecial Weather StatementGRBBrown61 min
Sep 17, 8:33 PM CDTSevere Thunderstorm WarningGRBManitowoc30 min
Sep 17, 8:36 PM CDTSpecial Marine WarningGRB39 min
Sep 17, 8:40 PM CDTFlash Flood WarningGRBBrown2 hr
Sep 17, 10:42 PM CDTAreal Flood WarningGRBBrown5 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.